Louisiana, 2023

Damaging Winds in Louisiana, August 25, 2023

August 25, 2023 · NWS SHV · 2 events in 2 counties and zones

Despite a dominant upper-level ridge in place, a few isolated severe thunderstorms were able to develop across parts of Northwest Louisiana on the afternoon of August 25th. Strong diurnal heating allowed for mean-layer instability around 1500-2000 J/kg while deep-layer shear was rather weak and generally less than 10-15 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Despite a dominant upper-level ridge in place, a few isolated severe thunderstorms were able to develop across parts of Northwest Louisiana on the afternoon of August 25th. Strong diurnal heating allowed for mean-layer instability around 1500-2000 J/kg while deep-layer shear was rather weak and generally less than 10-15 knots. Despite the shear limitations, pulse convection resulted in a few isolated severe thunderstorms across parts of Sabine and Natchitoches Parish around mid-afternoon. Downdraft instability values around 1000 J/kg and fairly steep low-level lapse rates, resulting from very hot temperatures at the surface, also likely supported stronger outflow winds with some sporadic damaging wind gusts. Therefore, isolated reports of damaging wind gusts in Sabine and Natchitoches Parish were likely a result of individual pulse downdrafts as these thunderstorms collapsed within a layer of drier air beneath their cloud bases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 25, 2:52 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 25, 2:52 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
352 PM CDT Fri Aug 25 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 350 PM CDT Fri Aug 25 2023

Radar imagery is showing some returns across the southern portion of
our forecast area this afternoon. Expecting this isolated convection
to continue into the rest of the afternoon and evening hours before
diminishing after sunset. No rest for the weary in terms of heat.
Temperatures tonight will range from the mid 70s to around 80
degrees once again across the region. Temperatures will once again
soar into the 100s for most of the region on Saturday with heat
index values approaching 110 degrees or greater. An Excessive Heat
Warning remains in effect for Saturday across the entire region. In
addition, dry conditions leave the threat for elevated fire danger.
See the fire weather discussion below for more information.

There will remain some chances for isolated convection once again on
Saturday across portions of the area. Rainfall amounts will be
light, but be thankful for any rain in this desert we live in. Warm
conditions expected once again Saturday night, with lows ranging
again from the mid 70s to around 80 degrees. Almost a rinse and
repeat forecast from yesterday. /33/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 350 PM CDT Fri Aug 25 2023

We should finally be in the midst of a welcome pattern change at
the start of the long term period. The flow aloft will become
increasingly northwesterly as a strong upper ridge continues to
retrograde into the Desert Southwest. A series of shortwave
troughs diving southeast from the Northern Plains into the Ohio
River Valley should also help to push a cold front into the area
on Sunday. Scattered showers and thunderstorms are expected to
develop along the frontal boundary across Southeast Oklahoma and
will rapidly spread southward across much of the forecast area
during the remainder of the day. The NBM is quite aggressive with
rain chances. However, there will be a lack of strong large scale
forcing. Current thinking is that there will likely be a high
amount of spotty convection around the area instead of more
widespread, organized storms. Thus, while the chances of rain are
relative high, rainfall amounts will likely remain low. Most
locations will probably receive less than an inch of rain. There
may be a couple of isolated locations that receive multiple heavy
downpours, but these will be few and far between. However, any
amount of precipitation will be beneficial. The highest rain
chances will gradually shift southward across the area Sunday
night and into Monday as the front progresses. By Monday
afternoon, the best chances for convection should be over our most
drought-stricken areas of East Texas and Western Louisiana.
Again, we'll likely see a high amount of spotty showers and
thunderstorms, so overall rainfall amounts will be low.

Rain chances will continue to diminish from north to south, and
only a few isolated showers or thunderstorms are expected on
Tuesday. Unfortunately, a precip-free forecast will return to the
entire area for Tuesday evening through at least the remainder of
the work week. The GFS does suggest that an upper trough will move
southward and become cutoff over the ArkLaTex during the latter
half of the week, which could keep rain chances in the forecast,
but confidence in this scenario is very low. However, the upper
level ridge is progged to be much weaker than previously and may
remain to the west of the area. The cold front and the associated
rain chances should help to bring daytime high temperatures back
down to near climo for much of the work week. However, once rain
chances end, temperatures may begin to creep upwards again.
However, it appears than triple digit readings late in the week
will be more the exception than the rule.

CN

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Aug 25 2023

For the 25/18z TAF update...Satellite imagery early this afternoon
is showing some cumulus clouds developing across portions of deep
east Texas and central Louisiana. Aside from this and some haze
from the wildfires in the area, VFR conditions are expected to
continue through this TAF period. Winds are expected to remain
light throughout the remainder of the day and overnight hours.
/33/

&&

.FIRE WEATHER...
Issued at 350 PM CDT Fri Aug 25 2023

Scattered showers and thunderstorms will persist late this
afternoon along and south of I-20 in Louisiana and East Texas.
More isolated activity may also develop in Southeast Oklahoma and
Southwest Arkansas. These storms should gradually dissipate this
evening around sunset. However, outflow from these storms may
create gusty wind speeds and sudden and erratic changes in wind
direction. Overall, very little change in conditions is expected
for Saturday, although winds should become westerly during the
morning and may be more variable during the afternoon. Minimum
relative humidity values will once again fall to between 20 and
35 percent in most locations. Therefore, the Red Flag Warning has
been extended through Saturday evening.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 105  80 103 /  10  20  10  60
MLU  77 104  77 101 /  10  20  10  60
DEQ  75 103  75  95 /   0  20  10  60
TXK  79 103  77  98 /   0  20  10  60
ELD  76  99  75  94 /  10  20  10  60
TYR  80 106  80 106 /  10  20  20  30
GGG  78 105  78 104 /  20  30  20  50
LFK  77 105  77 108 /  20  20  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT Saturday for ARZ050-051-
     059>061-070>073.

LA...Excessive Heat Warning until 8 PM CDT Saturday for LAZ001>006-
     010>014-017>022.

     Red Flag Warning until 8 PM CDT Saturday for LAZ001>006-010>014-
     017>022.

OK...Excessive Heat Warning until 8 PM CDT Saturday for OKZ077.

TX...Excessive Heat Warning until 8 PM CDT Saturday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Red Flag Warning until 8 PM CDT Saturday for TXZ152-153-165>167.

&&

SHORT TERM...33
LONG TERM....09
AVIATION...33
Hazardous weather outlook, Aug 25, 4:28 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
528 AM CDT Fri Aug 25 2023

LAZ001>006-010>014-017>022-TXZ152-153-165>167-261100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
528 AM CDT Fri Aug 25 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...
...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

The combination of very hot temperatures and critically to extremely
dry conditions will result in dangerous fire weather conditions this
afternoon and into this evening. Therefore, a Red Flag Warning is in
effect through this evening.

Extremely hot temperatures, with daytime highs well into the triple
digits, will combine with the humidity to result in heat indices near
or in excess of 110 degrees today. Therefore, an Excessive Heat
Warning remains in effect. Isolated showers and thunderstorms will
also be possible this afternoon across East Texas and North
Louisiana. Locally gusty winds will be possible with the stronger
storms, before they diminish during the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Excessive heat and elevated fire danger risks will continue through
this weekend as triple digit temperatures persist across the region.
The excessive heat and the critically dry fuel conditions will
maintain a risk of wildfires across the region. Heat indices near and
in excess of 110 degrees will also continue areawide Saturday and
across East Texas and North Louisiana Sunday. Scattered showers and
thunderstorms are expected to increase Sunday and Monday across the
region, ahead of a weak frontal system that will move through the
area. Isolated strong storms can not be ruled out, with locally gusty
winds and brief heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>151-261100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
528 AM CDT Fri Aug 25 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Extremely hot temperatures, with daytime highs well into the triple
digits, will combine with the humidity to result in heat indices near
or in excess of 110 degrees today. Therefore, an Excessive Heat
Warning remains in effect. Isolated showers and thunderstorms will
also be possible this afternoon across Northeast Texas, Southeast
Oklahoma, and Southwest Arkansas. Locally gusty winds will be
possible with the stronger storms, before they diminish during the
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Excessive heat and elevated fire danger risks will continue through
this weekend as triple digit temperatures persist across the region.
The excessive heat and the critically dry fuel conditions will
maintain a risk of wildfires especially across Northeast Texas. Heat
indices near and in excess of 110 degrees will also continue
areawide Saturday and possibly Sunday across Northeast Texas,
Southeast Oklahoma, and Southwest Arkansas Sunday. Scattered showers
and thunderstorms are expected to increase Sunday and Monday across
the region, ahead of a weak frontal system that will move through the
area. Isolated strong storms can not be ruled out, with locally
gusty winds and brief heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

15

In the hours before

Special weather statement, Aug 25, 2:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
328 PM CDT Fri Aug 25 2023

LAZ017-252100-
Sabine LA-
328 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SABINE PARISH
THROUGH 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Zwolle, or 23 miles southeast of Mansfield, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zwolle, Converse, Oak Grove, Pleasant Hill, Noble, and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3183 9351 3167 9342 3150 9368 3175 9382
TIME...MOT...LOC 2028Z 063DEG 12KT 3172 9354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Aug 25, 3:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT Fri Aug 25 2023

LAZ017-252145-
Sabine LA-
402 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SABINE PARISH THROUGH
445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Many, or 18 miles northwest of Anacoco, moving west at 15 mph.
Additional strong thunderstorms were located near Zwolle and near
Florien, also moving west near 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Many, Florien, Fisher, and Negreet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3124 9361 3136 9366 3137 9364 3137 9366
      3151 9372 3151 9371 3152 9372 3156 9374
      3165 9346 3136 9337 3136 9339 3133 9341
TIME...MOT...LOC 2059Z 068DEG 12KT 3148 9352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
August 25, 3:15 PM CST
Where
Sabine County, 2.95 mi W of Florien
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.450, -93.520

Several trees and power lines downed from near Many, south and southwest across Sabine Parish to the west of Florien to east of the Clare community.

Thunderstorm Wind, Natchitoches

When
August 25, 3:55 PM CST
Where
Natchitoches County, Provencal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.650, -93.200

Tree downed on Bellwood Street near Highway 117 in Provencal, along with some minor shingle damage to homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137051, 1137052.